Michigan, 2018

Hail and Damaging Wind in Michigan, May 26, 2018

May 26, 2018 · NWS MQT · 15 events in 4 counties and zones

An upper disturbance moving across a warm and unstable air mass generated isolated severe thunderstorms across west half portions of Upper Michigan on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving across a warm and unstable air mass generated isolated severe thunderstorms across west half portions of Upper Michigan on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 26, 6:31 AM EST, 4 hours 58 minutes earlier.

Area forecast discussion, May 26, 6:31 AM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
731 AM EDT Sat May 26 2018

.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT SAT MAY 26 2018

Early this morning, lingering thunderstorms across far eastern Upper
Michigan continued to slowly drift eastward as the main axis of
moisture transport continued to advect into Lower Michigan and
southern Ontario. Behind this main moisture axis, skies began to
clear across the west half of Upper Michigan. The combination of a
moist, humid airmass and light winds associated with an advancing
surface trough allowed for areas of patchy fog this morning. The
main forecast concerns today are: patchy fog early this morning
across the west half of Upper Michigan, another warm and humid day
with temperatures soaring 20 to 30 degrees above normal for this
time of year, and yet another chance for stronger thunderstorms.
Anyone who has outdoor activities planned later today and this
evening should keep a close eye on the weather.

Through the morning hours, patchy fog is expected across the west
half of the area. It is possible that this fog could become locally
dense in low-laying areas where the "cooler" air has drained
overnight. Once the sun starts to rise, any areas that see this
patchy fog should expect visibilities to briefing worsen, but as
insolation continues to increase and begins to foster mixing
visibilities will improve. As the day progresses, deep mixing is
progged to develop favoring efficient mixing of warmer air aloft down
the surface. Temperatures will easily climb into the mid to upper
80s, with even a few locations climbing into the lower 90s across
the interior west. Further east, flow off of the Great Lakes should
limit the amount of mixing, so temperatures are only expected to
climb into the mid to upper 70s inland from the Great Lakes. Along
the shoreline of Lake Michigan, onshore flow will keep temperatures
much cooler compared to inland.

As for thunderstorm activity, as the main shortwave moving across
the Arrowhead of Minnesota this morning continues to dig south
across Upper Michigan later this morning and afternoon, chances for
thunderstorms will increases. As insolation increases, even though
mixing should favor slightly lower dew points than yesterday,
steepening lapse rates aloft will help make up for the slightly
reduced low-level moisture to favor SBCAPE values averaging around
1500-2000 J/kg inland from the Great Lakes. With the main shortwave
digs across the region, the deep layer shear will be slightly better
today compared to yesterday with 0-6km shear approaching 30 to 35
knots. Therefore, it is possible that storms could remain more
organized today. With ample instability and better shear today, hail
should be more of a threat today with any convection that can remain
isolated. Otherwise, strong downburst winds will also be possible
given the very steep low-level lapse rates expected to develop. The
main area of concern for stronger storms is across the interior west
and central where lake breezes off of Lake Superior and Michigan
will enhance low-level convergence along the above mentioned surface
trough. Across the far east, afternoon thunderstorms are possible
where the Lake Superior and Michigan breezes converge, but with the
shear expected to be weaker these storms will likely be more pulsey.

Tonight as we lose insolation, convection should start to weaken.
With the main trough axis tracking across the central and east half
of the area, cannot rule out a few lingering showers and
thunderstorms during the overnight hours. As high pressure briefly
settles in behind the exiting surface trough, light winds will favor
the possibility of patchy fog developing - especially over areas
that see heavier rain today.

.LONG TERM...(Sunday through Friday)
Issued at 458 AM EDT SAT MAY 26 2018

Models suggest that a slowly progressive pattern will prevail
through the middle of next week as a mid/upper level trough over the
wrn CONUS advances into the nrn plains and the downstream ridge over
the plains shifts through the Great Lakes. Above normal temperatures
will persist through most of the period but should moderate with
cooler drier conditions toward the end of the week as high pressure
builds into the area from nrn Ontario.

Sunday, weak high pressure is expected to build into the northern
Great Lakes bringing dry but warm weather. Inland high temps will
again climb into the mid to upper 80s. Light winds will allow
prominent lake breezes to bring cooling along the Great Lakes.

Sunday night into Monday, With a prominent theta-e ridge through the
upper MS valley, MUCAPE values into the 1000-1500 J/Kg range, and
weak shrtwvs likely moving into the region, models suggest that an
MCS or area of shra/tsra may develop or strengthen over nrn MN and
slide into Upper Michigan late Sunday night into Mon morning.
Effective shear should be strong enough to support storm
organization with potential for some marginally severe hail.
However, confidence is low with the timing/location/strength of any
storms. Additional tsra may redevelop with daytime heating along
leftover outflow or lake breeze boundaries.

Tuesday, additional shra/tsra will be possible with the unstable
airmass over the region and the potential for additional shrtwvs
moving near the top of the mid/upper level ridge.

Wednesday-Friday, the mid level trough moving out of the nrn plains
should bring lower heights into the northern Great Lakes with
increasing shra/tsra chances especially during peak heating. As the
mid level trough shifts to the east, refreshingly cooler and drier
air will move in on ne winds as high pressure builds into the area
from nrn Ontario.
&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 731 AM EDT SAT MAY 26 2018

The main aviation concern today is the potential for thunderstorms
and their impacts. Confidence was not high enough to include
prevailing mentions for thunder at KIWD/KCMX today, so if these
trends change expect amendments or subsequent TAFs to add mentions.
Further east, confidence was high enough that KSAW will see
afternoon thunderstorms to include prevailing mentions. If stronger
storms do impact terminals, reduced visibilities due to heavy rain
will be possible, along with gusty, erratic winds and hail. Storms
will gradually diminish after sunset, but tonight we could see the
potential for fog over areas that see heavy rain as winds become
light and skies clear out. At KSAW, if the marine layer comes
onshore and pushing inland further than currently expected,
visibilities and ceilings could be sharply reduced.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 353 AM EDT SAT MAY 26 2018

This morning, surface troughing has begun to push south across the
Lake. Along the leading edge of this trough, expect a brief increase
in winds to upwards of 20 to 30 knots. Otherwise, winds are expected
to remain less than 20 knots today, and through the middle of next
week. Expect areas of fog to develop and linger at times into the
weekend as multiple rounds of rain are expected over the lake and
the humid airmass lingers. Fog may be dense at times. Thunderstorms
are possible this afternoon into sat night, and then again early
next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 2 PM EDT this afternoon for LSZ243>245-
     263-264.

Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...JLB
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, May 26, 4:42 AM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
542 AM EDT Sat May 26 2018

MIZ001>007-009>014-084-085-270945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
542 AM EDT Sat May 26 2018 /442 AM CDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected again mainly this afternoon.
A few storms could produce large hail and damaging winds. Locally
heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible at times Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-270945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
542 AM EDT Sat May 26 2018 /442 AM CDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected.

Areas of fog, locally dense, is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible at times Monday
through Thursday.

Fog, locally dense, will continue through Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-270945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
542 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected mainly this afternoon. A few
storms could produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible at times Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

In the hours before

Local storm report, May 26, 7:47 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
847 AM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     HEAVY RAIN       2 ENE FORD RIVER        45.69N 87.11W
05/26/2018  M1.27 INCH       DELTA              MI   MESONET

            MESONET STATION E0693, 2 ENE FORD RIVER.

0700 AM     HEAVY RAIN       GLADSTONE               45.84N 87.04W
05/26/2018  M0.99 INCH       DELTA              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GLDM4, GLADSTONE.

&&

JSS
Local storm report, May 26, 9:31 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1031 AM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       9 S RAPID RIVER         45.79N 86.94W
05/26/2018  M1.55 INCH       DELTA              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION RRVM4, 9 S RAPID
            RIVER.

&&

JSS
Special weather statement, May 26, 11:06 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Marquette MI
1206 PM EDT SAT MAY 26 2018

MIZ005-006-261645-
Marquette MI-Alger MI-
1206 PM EDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARQUETTE AND WEST
CENTRAL ALGER COUNTIES UNTIL 1245 PM EDT...

At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Little Presque Isle, or near Presque Isle, moving southeast at 25
mph.

Winds in excess of 50 mph will be possible with this storm.

Locations impacted include...
Marquette, Presque Isle, Negaunee, Little Presque Isle, Deerton,
Trowbridge Park, Harvey, K. I. Sawyer Airport, Sands, Skandia, Shot
Point and Laughing Whitefish Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4653 8768 4671 8752 4663 8729 4657 8726
      4658 8713 4651 8691 4625 8711
TIME...MOT...LOC 1605Z 301DEG 24KT 4660 8749

JV

The radar

The Marquette radar (KMQT), 1 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marquette

When
May 26, 11:29 AM EST to 11:44 AM EST
Where
Marquette County, 1.18 mi NE of (Mqt)marquette Co Ar
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
46.540, -87.550

Hail and heavy rain were observed for approximately 15 minutes at the National Weather Service in Negaunee Township. The largest hailstones were one inch in diameter.

Hail, Marquette

When
May 26, 11:30 AM EST to 11:40 AM EST
Where
Marquette County, 3.53 mi NW of (Mqt)marquette Co Ar
Measured
1 in hail
Reported by
Social Media
Coordinates
46.560, -87.630

One inch diameter hail was observed just south of the Dead River Basin and north of Negaunee.

Hail, Marquette

When
May 26, 11:30 AM EST to 11:40 AM EST
Where
Marquette County, 1.46 mi NNE of Eagle Mills
Measured
0.75 in hail
Reported by
Social Media
Coordinates
46.540, -87.510

Dime and penny sized hail were observed along Midway Drive and Marquette County Road 510.

Hail, Marquette

When
May 26, 11:33 AM EST to 11:40 AM EST
Where
Marquette County, 0.84 mi NW of Negaunee
Measured
1 in hail
Reported by
Social Media
Coordinates
46.510, -87.610

One inch diameter hail was observed a few blocks just to the north of downtown Negaunee.

Hail, Marquette

When
May 26, 1:45 PM EST to 1:50 PM EST
Where
Marquette County, 0.84 mi NW of Ishpeming
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.510, -87.660

Nickel sized hail was observed just to the south of Al Quall Recreational Area in Ishpeming.

Hail, Baraga

When
May 26, 2:49 PM EST to 2:54 PM EST
Where
Baraga County, 0.69 mi S of Herman
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.660, -88.370

The observer in Herman measured one inch diameter hail.

Hail, Dickinson

When
May 26, 2:05 PM CST to 2:10 PM CST
Where
Dickinson County, 0.69 mi N of Ralph Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.110, -87.780

There was a delayed report forwarded by the WJMN-TV meteorologist of a few golf ball sized hailstones in Ralph. Most of the hailstones were smaller, and no damage was reported.

Hail, Dickinson

When
May 26, 2:10 PM CST to 2:15 PM CST
Where
Dickinson County, 0.69 mi N of Hardwood
Measured
1 in hail
Reported by
Public
Coordinates
45.980, -87.700

There was a report of sporadic nickel and quarter-sized hail at Stromberg Park near Foster City.

Hail, Dickinson

When
May 26, 2:10 PM CST to 2:15 PM CST
Where
Dickinson County, 4.37 mi ESE of Hardwood
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
45.940, -87.620

There was a delayed report by broadcast media of two inch diameter hail in Helps, MI.

Hail, Menominee

When
May 26, 2:55 PM CST to 3:03 PM CST
Where
Menominee County, 0.84 mi NE of Wilson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.710, -87.440

The spotter near Wilson reported that hail fell for eight minutes, ranging in size from one inch in diameter to golf ball sized.

Thunderstorm Wind, Menominee

When
May 26, 3:01 PM CST to 3:10 PM CST
Where
Menominee County, 0.48 mi E of Spalding
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
45.700, -87.510

There was a delayed report and photo via social media of an old garage blown onto Ekberg Road in Spalding. Other reports of minor wind damage were received in Nadeau and Spalding townships, but no specific time or location were shared.

Hail, Marquette

When
May 26, 4:02 PM EST to 4:07 PM EST
Where
Marquette County, 0.69 mi N of Republic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.410, -87.980

The spotter in Republic reported hail up to one inch in diameter.

Hail, Menominee

When
May 26, 3:13 PM CST to 3:18 PM CST
Where
Menominee County, 0.69 mi S of Hermansville
Measured
1 in hail
Reported by
Public
Coordinates
45.710, -87.600

One inch diameter hail was reported by the public at Hermansville.

Hail, Menominee

When
May 26, 3:21 PM CST to 3:26 PM CST
Where
Menominee County, 0.48 mi E of Spalding
Measured
1 in hail
Reported by
Post Office
Coordinates
45.700, -87.510

One inch diameter hail was reported by the public in Spalding.

Hail, Menominee

When
May 26, 4:15 PM CST to 4:20 PM CST
Where
Menominee County, 4.26 mi NNE of Beach Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
45.360, -87.430

There was a public report of penny-sized hail five miles southwest of Cedar River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751210, 751211, 751212, 751213, 751214, 751215, 751712, 751698, 751710, 751702, 751711, 751708, 751706, 751707, 751709.